Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 208, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2017, 3:47 PM CDT for Barton County, Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2017, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 9, 2017, 4:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:57 PM CDT | HAIL 1.75 | Hoisington, KS | |
| Aug 9, 4:00 PM CDT | HAIL 1 | Hoisington, KS | |
| Aug 9, 4:01 PM CDT | HAIL 0.75 | 1 E Hoisington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428
WUUS53 KICT 092047
SVRICT
KSC009-092130-
/O.NEW.KICT.SV.W.0208.170809T2047Z-170809T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
347 PM CDT WED AUG 9 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Barton County in central Kansas...
* Until 430 PM CDT
* At 347 PM CDT, a severe thunderstorm was located over Hoisington,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hoisington, Claflin, Susank, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 9849 3841 9848 3841 9890 3870 9895
TIME...MOT...LOC 2047Z 281DEG 11KT 3856 9878
HAIL...1.00IN
WIND...60MPH
$$
HAYES1 follow-up statement
613
WWUS53 KICT 092100
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
400 PM CDT WED AUG 9 2017
KSC009-092130-
/O.CON.KICT.SV.W.0208.000000T0000Z-170809T2130Z/
Barton KS-
400 PM CDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN BARTON COUNTY...
At 400 PM CDT, a severe thunderstorm was located over Hoisington,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hoisington, Claflin, Susank, Cheyenne Bottoms and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 9849 3841 9848 3841 9890 3870 9895
TIME...MOT...LOC 2100Z 298DEG 20KT 3852 9874
HAIL...1.00IN
WIND...60MPH
$$
HAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:06 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 9, 2:06 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 206 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Saturday night) Issued at 206 PM CDT Wed Aug 9 2017 Showers and storms that are lingering over east/central KS look to be the result of 850-700mb moisture advection that will continue this afternoon over at least eastern KS. Meanwhile, surface based storm development is expected along a surface trough from central Nebraska into far nw KS. This activity is expected to try and work to the southeast this evening, potentially impacting at least central KS. Also cant rule out at least some iso activity just about anywhere tonight as mid level warm advection remains with minimal capping. Low level moisture will remain on the high side for Thu which will lead to some better instability with the airmass remaining uncapped. Not much in the way of surface focus for activity Thu with upslope processes over the high Plains providing the most likely forcing for development. There is strong model agreement in widespread storms developing Thu evening as 850-700mb theta-e advection and moisture transport really ramps up. In addition, a decent upper jet looks to track across northern KS Thu night, placing much of the forecast area in the right entrance region of the jet. Even with meager instability, with increasing shear, can't rule out a strong/severe storm Thu night, however feel that high rainfall rates and potential flooding will be the bigger issue. This will mainly be due to an unseasonal high PW airmass in place. Bulk of the activity should be pushing south of the forecast area for Fri with just some lingering sct activity over far southern KS. Pattern looks to become active again Sat into Sat night as both ECMWF and GFS agree on shortwave energy digging across the northern Rockies and swinging into the northern Plains. Even though higher dewpoints will continue to make it feel muggy, confidence is high that afternoon maxes remain below seasonal normals as they continue to top out in the 80s. .LONG TERM...(Sunday through Wednesday) Issued at 206 PM CDT Wed Aug 9 2017 There is decent agreement between medium range models in some weak ridging setting up over the Rockies/high Plains for Sun into Mon with a shortwave trough anchored from the Great Lakes into the Ohio Valley. The big question for our precip chances through these periods will be how far south the baroclinc zone gets pushed. If it hangs up over southern KS then we would likely continue at least some sct storm chances. However, there are also model solutions pushing the front down into OK which would greatly diminish our precip chances. So with model differences will not go too far yet in either direction. Confidence is much higher with regards to temps, as they will remain well below seasonal averages through these extended periods. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Aug 9 2017 With lots of low level moisture in place, we will continue to see the low level cumulus in the mvfr range periodically with a mixture of rw and isolated trw at most sites. The scattered rw/trw will continue through the late evening and overnight hours ahead of a front that will move across on Thursday. This is the beginning of a very unsettled pattern that will last into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 68 87 68 / 50 30 20 70 Hutchinson 80 66 86 66 / 60 30 20 60 Newton 80 66 85 66 / 70 30 20 60 ElDorado 82 66 85 67 / 50 30 20 60 Winfield-KWLD 84 68 87 68 / 30 40 30 70 Russell 79 63 84 63 / 30 30 30 40 Great Bend 79 65 85 65 / 30 40 30 50 Salina 78 65 86 66 / 70 30 20 40 McPherson 79 65 86 65 / 70 30 20 50 Coffeyville 84 68 85 68 / 20 40 40 60 Chanute 83 67 84 68 / 30 30 30 50 Iola 83 66 84 67 / 30 30 30 50 Parsons-KPPF 84 68 84 68 / 20 40 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CWH
Hazardous weather outlook, Aug 9, 2:52 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 252 PM CDT Wed Aug 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 252 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This afternoon and Tonight Scattered storms will be possible late this afternoon into the overnight hours. Severe storms are not expected. However, brief heavy rain, small hail and a gust to 50 mph cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase Thursday evening, especially across southern Kansas. While a couple severe storms producing large hail and downburst winds can't be ruled out, the bigger threat looks to be heavy rain and potential flooding Thursday night. Scattered storm chances will continue over much of the area for the weekend into the start of the work week. Some of these storms could become strong, and will be capable of producing gusty winds, small hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Aug 9, 2:50 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Wichita KS 250 PM CDT WED AUG 9 2017 KSZ032-092015- Russell KS- 250 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... * Until 315 PM CDT * At 247 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Milberger, or 8 miles southeast of Walker...moving east at 10 mph. Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Milberger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 9904 3886 9904 3886 9873 3870 9873 TIME...MOT...LOC 1949Z 285DEG 8KT 3877 9896 HAYES
Special weather statement, Aug 9, 3:25 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Wichita KS 325 PM CDT WED AUG 9 2017 KSZ032-047-092100- Russell KS-Barton KS- 325 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... North central Barton County in central Kansas... * Until 400 PM CDT * At 322 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Milberger, or 12 miles south of Russell...moving east at 20 mph. Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Milberger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3866 9899 3883 9903 3883 9873 3864 9871 TIME...MOT...LOC 2024Z 292DEG 18KT 3871 9888 HAYES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:50 PM CDT | Special Weather Statement | ICT | Russell | 25 min |
| Aug 9, 3:25 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Aug 9, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Aug 9, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 41 min |
| Aug 9, 4:22 PM CDT | Special Weather Statement | ICT | Harper | 23 min |
| Aug 9, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 31 min |
| Aug 9, 5:07 PM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Aug 9, 6:30 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| Aug 9, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Aug 9, 6:51 PM CDT | Special Weather Statement | ICT | Reno | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.